MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hernia (2240)
Date of Event 11/03/2010
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2006 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2010, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, meshoma, migration, pain.Additional event specific information was not provided.Initial review of the medical records indicate a reportable hernia recurrence.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2006: (b)(6) clinic.(b)(6), md.History and physical: ¿diagnosis: recurrent ventral hernia.Id: 32 y/o [sic] lady.The location is periumbilical and it hurts every time she does anything.Therefore, we will repair it.She is pre-opped for tuesday, (b)(6) 2014.¿ ¿(b)(6) clinic medical history¿ ¿do you or have you had a hernia? [yes] possible now.3 others.¿ ¿abdo: incisional hernia, soft, nt [non-tender], nd [non-distended], nbs [normal bowel sounds].¿ ¿imp [impression]: incisional hernia.Plan: repair.¿ implant procedure: incisional herniorrhaphy with mesh.[implant: gore® dualmesh® biomaterial, 1dlmc03/04003963, 10 cm x 15 cm x 1 mm thick, oval] implant date: (b)(6) 2006 [same day admission] ¿ (b)(6) 2006: (b)(6) hospital.(b)(6), md.Pre-and postoperative diagnoses: incisional hernia.Anesthesia: general.Estimated blood loss: none.Complications: none.¿ wound classification: ¿i¿ [clean].¿ findings: ¿about a 5 x 5cm defect superior and lateral to the umbilicus.¿ ¿ procedure: ¿with the patient under adequate general anesthesia the superior 5 inches of the old laparotomy was reopened and carried down through the subcutaneous tissue until the hernia sac was encountered.It was disconnected from the umbilicus and it the whole sac was removed.The fascia was identified all around the defect and adhesions between the preperitoneal fat and the sac were removed by clamping them and tying them with 2-0 vicryl.The preperitoneal fat was then repaired into the abdomen and the defect was closed with ttfc mesh secured to the fascia with two running 0 prolene sutures.Before closure a jackson-pratt drain was left in the subcutaneous tissue.The on-q catheter was placed in the surroundings of the incision.After irrigation the skin was closed with intermittent subcuticular, 4-0 vicryl sutures and steri-strips.The patient tolerated the procedure well and left the operating room in good condition.¿ ¿ (b)(6) 2006: (b)(6) hospital.Implant sticker: ¿gore dualmesh® biomaterial.Ref catalogue number: 1dlmc03 lot batch code: 04003963.W.L.Gore & associates.¿ relevant medical information: ¿ (b)(6) 2006: (b)(6) clinic.(b)(6), md.Office visit: ¿diagnosis: status post incisional hernia repair.Id: she returns after her incisional hernia repair of the diameter of about 5cm.She had a jackson-pratt and on-q catheter placed.The on-q catheter was removed with the dressing by the patient on day two.She had 40cc q [every] 12hrs [hours] of serum exit into the jackson-pratt the first two days and now it is only 25cc; therefore, i removed the drain.There is no evidence of infection.The wound looks good.I will see her again in two weeks.¿ explant preoperative complaints: ¿ (b)(6) 2010: (b)(6) medical center.(b)(6), md.Ct abdomen/pelvis.¿history: scarring.Findings: ¿ there is a broad neck ventral hernia present containing small bowel loops and omentum.The base of the hernia measures approximately 8.8 cm in width.Evidence of inflammation or scarring is noted in the subcutaneous tissue in the region of the hernia.Slightly above the hernia, a 1.8 x 3.1 cm soft tissue mass is noted at the anterior abdomen.The mass may represent a tumor or fibrosis.Enhanced ct scan following premedication would be helpful for further evaluation.Also, if there is previous ct scan obtained elsewhere available, comparison would be helpful.A tiny defect in the anterior abdominal wall is noted in the region of the mass.Impression: 1.Moderate sized ventral hernia containing small bowel loops is noted.There is inflammation or scarring present in the subcutaneous tissue in the region of the hernia.2.A soft tissue mass is noted in the anterior abdomen slightly above the hernia and further evaluation is recommended.3.Left renal calculus.¿ ¿ (b)(6) 2010: (b)(6) medical center.(b)(6), md.History and physical: ¿chief complaint: ventral hernia.History of present illness: the patient is a very pleasant patient who was referred to me for consultation for abdominal pain.The patient reports that she has been having off-and-on epigastric pain with some nausea that has bothered her for several months but the other day she was at work and had to hold up a very large student from an injury and felt a large pull, tear and significant pain in this area.Since then the pain has gotten markedly worse to the point where she is unable to bend, twist, pull or move.She came in for evaluation and we obtained a ct scan of the abdomen.Ct of the abdomen revealed the patient to have a moderate sized ventral hernia containing small bowel loops.There is inflammation, scarring present in the subcutaneous tissue in the region of the hernia.There is also a small soft tissue mass noted in this area, difficult to evaluate if this is an incarcerated omentum or soft tissue or if there is something more concerning.¿ ¿past surgical history: she has had previous umbilical hernia and previous ventral hernia repair in 2000 with dr.(b)(6) , placed with mesh in an open fashion.She had a previous open repair earlier that year that failed.She has had umbilical hernia repair x3 in the past with mesh, both open fashion, last in 2000.¿ ¿abdomen: soft.She has bulging are in the superior umbilical area where a previous incision was, which is moderately tender to exam.She is obese, difficult to tell if it is reducible.¿ ¿ct scan reveals, as previously described, a moderate size ventral hernia containing small bowel loops just superior to the umbilicus with and overlying mass that may represent tumor or fibrosis in the subcutaneous tissue and left renal calculus.Assessment/plan: ¿ with a recurrent ventral hernia, possible incarceration.The patient had 2 previous open umbilical hernia with small bowel in the area.The patient has had ongoing epigastric pain and discomfort as well as some nausea to the point where she cannot work.I discussed with the patient i cannot guarantee that her symptoms will improve with the operation.She understands this.We also discussed the risks and benefits of surgical versus conservative management.She feel (sic) that at this point she cannot work due to the pain and discomfort and desires to undergo surgical repair.She understands that with her obese size, that she has increased risk of surgery and the risks include, but are not limited to anesthesia risk, bleeding, infection, cosmetic deformity, scar, need to convert to open.She understands the risk of injury to bowel and that if that occurs, we will not be able to place synthetic mesh at the time of surgery.She also understands that risks mesh infection, mesh failure, recurrence, long-term issues with fistula, need for reoperation, surgery and death.She understands all of this and has elected to proceed with surgery.¿ ¿ (b)(6) 2010: (b)(6) medical center.(b)(6) , md.Indications: ¿the patient is a very pleasant patient who has been having off and on epigastric pain, discomfort and nausea over the last several months that started about a month ago, also was helping to hold a large student and felt a large pull tear with significant pain in the area.She has had 2 previous hernia repairs with mesh, both open, and the pain and discomfort is just superior to where these repairs were.The patient underwent preoperative ct scan that revealed a moderate -sized ventral hernia containing small bowel loops with inflammation and scarring, and a soft tissue mass in the area which based on ct looks most likely like one of the previous mesh repairs.After discussing with her options, she elected to proceed with surgical intervention.¿ explant procedure: laparoscopic adhesiolysis and laparoscopic ventral hernia repair.[implant parietex composite.] explant date: date (b)(6) 2010 [same day admission] ¿ (b)(6) 2010: (b)(6) medical center.(b)(6) , md.Assistant #1: (b)(6) , md.Operative note.Pre- and postoperative diagnosis: recurrent ventral hernia.Anesthesia: general.Estimated blood loss: 50 cc.Specimen: omentum and a previous mesh.­ wound classification: [not provided].­ findings: [not provided].­ procedure: ¿after informed consent was rediscussed with the patient and she understands the risks involved, she was taken back to the operating room, placed under general anesthesia.She was prepped and draped in a sterile fashion, was given perioperative antibiotics and scds for dvt prophylaxis.A time-out was held indicating the patient's name, identification, procedure to be performed and was agreed upon by the entire operative crew.Dr.(b)(6) started this portion of the procedure and an incision in the right upper quadrant was created and taken down to the subcutaneous fascia.The subcutaneous fascia was identified, stay sutures were placed along the anterior fascial wall, and the muscle was dissected with the a (sic) muscle sparing technique.The peritoneum was identified and entered bluntly.A finger was inserted into the abdomen and a s -retractor was inserted into the incision and a 10-12 trocar was inserted in the abdomen.A pneumoperitoneum was created and the abdomen was inspected.The patient was noted to have omentum into the anterior abdominal wall.No bowel was visualized to be held up into the anterior abdominal wall.One additional right abdominal trocar was inserted and 2 on the left lateral side.Utilizing these 5 -mm trocars an adhesiolysis was performed.I entered and was present during the end of the adhesiolysis portion of the procedure and aided with the placement of the mesh and final aspects of the adhesiolysis.During the adhesiolysis, there was several portions of omentum that were stuck within a swiss cheese defect of the anterior abdominal wall in the midline.In addition, one of the previously placed mesh was balled up and adherent to the anterior abdominal wall.Both these areas of omentum and the mesh were resected and brought out through an endopouch through the larger incision on the right side.Once this was completed, the abdomen was inspected and good hemostasis.The lesions were measured and it was felt that a 10 x 15 cm mesh would be best in order to cover the defects adequately.Mesh was prepared in the usual fashion with 4 gore tex sutures at the 4 sides and introduced into the abdomen through the large right upper quadrant incision.The mesh was situated in the abdomen and incisions were made at the skin, starting at the apex of the defect, and the transabdominal suture graspers passed through the incision in the skin into the abdomen in the four sides, and the mesh was secured with transabdominal sutures in the usual fashion.Inspection of the mesh was felt to be in good position.The sutures were tide into place.An absorbatack was then introduced in the abdomen and the mesh was secured circumferentially with an absorbatack every 1 cm.The abdomen was inspected and the mesh was felt to be in excellent position, good overlapping and a tension-free repair.Hemostasis was once again confirmed, and the camera and instruments were removed, the trocars were removed and then pneumoperitoneum was released.The fascia was closed with 0 vicryl.The 10-mm trocar was removed and using the transabdominal suture grasping device, the 10-12 was closed laparoscopically in a figure-of-eight fashion.Pneumoperitoneum was then released.The skin was closed using 4-0 monocryl in interrupted fashion.The wounds were cleaned and dried, and a sterile dressing was placed.The drapes were removed.The patient was awakened and transferred to recovery without complication.¿ ­ (b)(6) 2010: (b)(6) medical center.(b)(6) [credentials not provided].Pathology: ¿preop diagnosis: ventral hernia.Postop diagnosis: ventral hernia.Specimen: mesh and omentum.Gross description: received in formalin (nol) are several irregular fibrofatty soft tissue fragments with embedded synthetic material.The specimen has an aggregate dimension of 6 cm x 4 cm x 1.5 cm.The specimen is for gross identification only, and no microscopic examination will be performed.No tissue is submitted for histology.Pathologic impression: ¿ventral hernia mesh and omentum¿, excision: (macroscopic evaluation) ¿ fragments of fibrofatty tissue with embedded synthetic material.¿ ­ (b)(6) 2010: (b)(6) medical center.Implant sticker: ¿ref: (b)(4).(b)(6).Parietex composite.Lot: pkc00463.Exp: 2015¿02.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: "possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key14526806
Report Number2017233-2022-02969
Device Sequence Number5769184
Product Code FTL
UDI-Device Identifier00733132600960
UDI-Public00733132600960
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2010
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/26/2010
Device Model Number1DLMC03
Device Catalogue Number1DLMC03
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/26/2022
Supplement Date Received by Manufacturer07/07/2022
07/28/2022
07/28/2022
Initial Report FDA Received Date05/27/2022
Supplement Report FDA Received Date07/14/2022
08/02/2022
03/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/27/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age46 YR
Patient SexUnknown
Patient Weight103 KG